Alert archive / Maine / Small Craft Advisories in 2012

Small Craft Advisory 30, NWS Caribou, ME

March 9, 2012

NWS Caribou, ME issued this small craft advisory at Mar 9, 2012, 9:58 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2012, 9:58 AM EST (14:58 UTC)
Expired
Mar 9, 2012, 3:00 PM EST
In force
5 hr
Issued by
NWS Caribou, ME

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WHUS71 KCAR 091458
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
958 AM EST FRI MAR 9 2012

ANZ050>052-092000-
/O.CAN.KCAR.SW.Y.0005.000000T0000Z-120310T0900Z/
/O.NEW.KCAR.SC.Y.0030.120309T1458Z-120309T2000Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
958 AM EST FRI MAR 9 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON. THE
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS BEEN CANCELLED.

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 25 KT WITH GUSTS UP TO 30
  KT. SEAS 10 TO 14 FEET...SUBSIDING TO 6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
527 
WHUS71 KCAR 091500
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1000 AM EST FRI MAR 9 2012

ANZ050>052-092000-
/O.CON.KCAR.SC.Y.0030.000000T0000Z-120309T2000Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1000 AM EST FRI MAR 9 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WINDS AND SEAS...NORTHWEST WINDS 20 TO 25 KT WITH GUSTS UP TO 
  30 KT. SEAS 10 TO 14 FEET...SUBSIDING TO 6 TO 11 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
517 
WHUS71 KCAR 091933
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
233 PM EST FRI MAR 9 2012

ANZ050-051-100345-
/O.EXP.KCAR.SC.Y.0030.000000T0000Z-120309T2000Z/
/O.NEW.KCAR.SW.Y.0006.120309T2000Z-120310T0900Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
233 PM EST FRI MAR 9 2012

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 4 AM
EST SATURDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 4 AM EST
SATURDAY.

* SEAS...6 TO 9 FEET...MAINLY IN SOUTH SWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

ANZ052-092045-
/O.EXP.KCAR.SC.Y.0030.000000T0000Z-120309T2000Z/
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
233 PM EST FRI MAR 9 2012

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON...



$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 9:10 AM EST, 48 minutes earlier.

Area forecast discussion, Mar 9, 9:10 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
910 AM EST FRI MAR 9 2012

.SYNOPSIS...
COLD CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE REGION TODAY
AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: INCLUDED SOME SNOW SHOWERS FOR THE NEXT COUPLE OF HOURS
THIS MORNING ACROSS EASTERN AROOSTOOK COUNTY OTHERWISE FORECAST
ON TRACK.

A STRONG COLD FRONT WILL MOVE OFF THE COAST THIS MORNING
WITH COLD ADVECTION TAKING PLACE THROUGH THE DAY. A SECOND AREA OF
LOW PRESSURE WILL MOVE FROM THE GREAT LAKES AND PASS TO THE SOUTH
OF FORECAST AREA TONIGHT. HAVE USED A BLEND OF THE NAM12...GFS40
AND SREF TO INITIALIZE THE POP AND QPF GRIDS. HAVE ALSO ADJUSTED
MODEL MAX POP AREAS HIGHER IN THE VICINITY OF THE COLD FRONT. USED
SNOW FROM QPF TOOL FOR SNOW AMOUNTS ADJUSTED 30 PERCENT LOWER. FOR
WIND HAVE BLENDED THE NAM12 AND GMOS. THE GMOS WAS USED FOR
TEMPERATURE AND DEW POINT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
COLD DAY FOR SATURDAY AND THEN A MILDER DAY ON SUNDAY.

THE ARCTIC AIRMASS WILL BE OVER THE REGION ON SATURDAY AND THEN
MOVE EAST SATURDAY NIGHT. SOME CLOUDS WILL BE ACROSS THE CWA ON
SATURDAY W/THE COLD AIR IN PLACE AND THE UPPER TROF SWINGING
THROUGH. OPTED TO BOOST SATURDAY MAXES UP A DEGREE OR 2 ESPECIALLY
ACROSS THE W AS HIGH PRES RIDGING WILL BEGIN SETTING IN. AT ANY
RATE, TEMPERATURES WILL STILL BE BELOW NORMAL FOR THE 2ND WEEK OF MARCH.

THE CHALLENGE COMES SATURDAY NIGHT INTO SUNDAY AS HIGH PRES SLIDES
QUICKLY TO THE E AND A WARM FRONT IS SHOWN BY ALL THE MODELS TO
LIFT ACROSS THE REGION. THE COLDEST TEMPERATURES WILL MOST LIKELY
OCCUR EARLY SATURDAY NIGHT W/CLEAR SKIES AND THEN TEMPERATURES
WILL LEVEL OFF AND SLOW RISE AFT 06Z W/INCREASING CLOUDS. THERE IS
POTENTIAL FOR AN INVERSION TO SET UP EARLY SATURDAY NIGHT. IF THIS
TAKES PLACE, THEN TEMPERATURES COULD REALLY DROP OFF BEFORE
LEVELING OFF. THEREFORE, SATURDAY NIGHT TEMPERATURES WERE LOWERED
BY A CATEGORY FROM THE PREVIOUS FCST. THE GFS AND NAM AND EVEN
THE CANADIAN GLOBAL SUGGEST SOME MID LEVEL FORCING AHEAD AND ALONG
THE WARM FRONT LATER SATURDAY NIGHT INTO MIDDAY SUNDAY. MDL
SOUNDINGS DO SHOW A DEEP MOISTURE PROFILE FROM 850-700MBS W/A SSW
FLOW. STAYED W/THE DAYCREW THINKING OF CHC POPS FOR SOME LIGHT
SNOW ACROSS THE NORTHERN 1/2 OF THE CWA. CLOUDS WILL HANG INTO THE
EARLY AFTERNOON ON SUNDAY LIMITING FURTHER HEATING DESPITE THE WSW
FLOW. THEREFORE, CUT BACK GMOS TEMPERATURES A CATEGORY BASED ON
THIS THINKING MAINLY FOR THE NORTHERN 1/2 OF THE CWA. FURTHER S,
TEMPERATURES SHOULD BE ABLE REACH INTO THE 40S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WE COULD BE IN FOR AN INTERESTING SETUP COME TUESDAY INTO
WEDNESDAY. MORE ON THIS BELOW.

TEMPERATURES WILL COOL BACK DOWN SUNDAY NIGHT AS A COLD FRONT
SLIDES ACROSS THE REGION LATER SUNDAY NIGHT INTO EARLY MONDAY.
THE LATEST RUN OF THE ECMWF IS MORE PRONOUNCED W/THIS FRONT AND
COLDER W/HIGH PRES IS WESTERN QUEBEC POISED TO SLIDE SE. THE GFS
IS MUCH WEAKER W/THE FRONT AND DOES NOT INDICATE THE HIGH TO THE
WEST. THE DIFFERENCE HERE W/THE GFS IS THAT IT IS COLDER THAN ITS
PREVIOUS RUNS WHICH COULD BE SHOWING A TREND. THE CANADIAN GLOBAL
IS CLOSER THE ECMWF BUT FURTHER EAST W/THE HIGH. IT TOO HAS
TRENDED COLDER. HIS WILL LEAD TO A CHILLY NIGHT ESPECIALLY BACK
ACROSS THE N AND W CLOSER TO THE RIDGE AXIS. DECIDED TO ADJUST
GMOS MINS UP BACK ACROSS THE WEST AS CLOUDS WILL FILL BACK IN
W/THE COLD FRONT. TEMPERATURES ARE EXPECTED TO REBOUND SOME ON
MONDAY W/A WEAK WNW FLOW BUT DECIDED TO GO BELOW GMOS A CATEGORY
FOR MONDAY/S MAX TEMPERATURES BLENDING THE ECMWF W/THE GMOS.

NOW COMES THE INTERESTING PART TO THE FCST. THE ECMWF HAS BEEN
VERY CONSISTENT(3 RUNS IN A ROW) W/SHOWING A STRONG 1030MB HIGH
PRES SYSTEM IN NW QUEBEC TO NOSE DOWN ACROSS THE CWA MONDAY NIGHT
THROUGH TUESDAY. THIS HIGH BRINGS COLDER AIR INTO THE CWA THAN
WHAT THE GFS/GMOS IS TOUTING. THE ECMWF THEN HAS LOW PRES
DEVELOPING OVER THE NORTHERN GREAT LAKES AND MOVING ACROSS
SOUTHERN QUEBEC ON TUESDAY AND REDEVELOPING OFF THE NEW ENGLAND
COAST TUESDAY NIGHT INTO WEDNESDAY. THIS WOULD LEAD TO THE POTENTIAL
FOR A MEASURABLE SNOWFALL ACROSS THE NORTHERN 1/2 OF THE CWA
W/COLD AIR DAMMING IN PLACE. THE GFS/GFS ENSEMBLE AND THE CANADIAN
GLOBAL STAY W/THE PARENT LOW IN QUEBEC AND DRIVE A FRONTAL SYSTEM
ACROSS THE REGION AND THEY ARE WARMER. CONFIDENCE IS BUILDING THAT
THE UPCOMING EVENT COULD BE COLDER. A BLEND OF THE ECMWF & THE
GMOS/GFS WAS USED WHICH SHOWS COLDER TEMPERATURES ACROSS THE NORTH
AND WEST TUESDAY THROUGH WEDNESDAY. POPS WERE ALSO ADJUSTED USING
THE ECMWF W/GMOS STAYING IN THE CHC CATEGORY. SO, SNOW IS KEPT IN
THE FCST FOR TUESDAY INTO WEDNESDAY ACROSS THE NORTHERN 1/2 AND
RAIN SOUTH OF A MILLINOCKET-GREENVILE LINE. IT WILL BE INTERESTING
TO SEE HOW THE LATER RUNS HANDLE THIS SETUP.

MILDER WEATHER IS IN STORE FOR THE LATER PART OF THE WEEK AS HIGH
PRES MOVES INTO THE NERN US BRINGING ANOTHER ROUND OF MILDER AIR.
STAYED CLOSE TO GMOS FOR THURSDAY.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: CONDITIONS IMPROVING TO VFR ALL AREAS LATER THIS
MORNING. EXPECT VFR CONDITIONS NEXT 24 HOURS.

SHORT TERM: MVFR ACROSS THE NORTHERN TERMINALS ON SATURDAY AND
AGAIN SUNDAY W/VFR FOR KBGR AND KBHB.

&&

.MARINE...
NEAR TERM:

UPDATE2: WINDS GUSTING INTO THE 20S ACROSS OUR WATERS SO HAD
THOUGHTS ON SWITCHING SCA FOR SEAS TO STANDARD SCA. HOWEVER,
MODEL WINDS INDICATE WINDS TO DROP BELOW SCA CRITERIA IN THE NEXT
2 HOURS SO WILL KEEP SCA FOR SEAS BUT FORECAST GUSTS TO 25 KT FOR
THE REMAINDER OF THIS MORNING.

UPDATE1: LOWERED GALE WARNING TO A SCA FOR HAZARDOUS SEAS.
INCLUDED A SWELL IN THE FIRST 2 PERIODS AS WELL.

.PREVIOUS DISCUSSION...HAVE USED A BLEND OF THE NAM12 AND GFS40
FOR WIND GRIDS. HAVE ADJUSTED WIND SPEED LOWER SEVERAL KNOTS FOR
FIRST SEVERAL HOURS OF FORECAST SINCE WARM ADVECTION HAS BEEN
SUPPRESSING WIND SPEED NEAR SURFACE. FOR WAVES: WINDS WILL BECOME
OFF-SHORE THIS MORNING BEHIND THE COLD FRONT BRINGING AND END TO
THE SOUTHERLY FETCH THAT HAS PERSISTED FOR THE LAST 36+ HOURS.
SEAS WILL HOWEVER BE VERY SLOW TO SUBSIDE DUE TO LONG PERIOD
SOUTHERLY WAVE GROUP GENERATED OVER THE LAST FEW DAYS. HAVE USE
THE NAM/SWAN FOR WAVE HEIGHTS. WILL INCREASE THE MODEL WAVE
HEIGHTS 1 T 2 FEET INTO MID MORNING. WILL EXTEND THE GALE ANOTHER
2 HOURS SINCE FORWARD SPEED OF THE COLD FRONT IS SLOWING DOWN.

SHORT TERM: NOT LOOKING FOR HEADLINES ATTM. WINDS ARE A BLEND OF
THE NAM12 AND GFS THROUGH SUNDAY AND THEN ADJUSTED THE WINDS SOME
USING THE ECMWF PLACEMENT FOR MONDAY INTO TUESDAY. SPEEDS OF 10-15
KTS AND SEAS AT BEST 3-5 FT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EST
     SATURDAY FOR ANZ050>052.

&&

NEAR TERM...FOSTER/MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...FOSTER/MIGNONE
MARINE...FOSTER/MIGNONE/HEWITT
Hazardous weather outlook, Mar 9, 2:50 AM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
250 AM EST FRI MAR 9 2012

MEZ001>006-010-011-015>017-029>032-100800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
250 AM EST FRI MAR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-100800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
250 AM EST FRI MAR 9 2012

...GALE WARNING IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

In the hours before

Special weather statement, Mar 9, 5:53 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
553 AM EST FRI MAR 9 2012

MEZ001-002-004>006-091230-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN...MILLINOCKET...EAST MILLINOCKET...PATTEN...
MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
553 AM EST FRI MAR 9 2012

...PERIOD OF HEAVY SNOW SHOWERS THIS MORNING...

NATIONAL WEATHER SERVICE RADAR INDICATED SNOW SHOWERS MOVING
ACROSS THE REGION. THE HEAVIEST ACTIVITY WILL MOVE ACROSS THE
CARIBOU...WASHBURN AND PRESQUE ISLE AREAS THROUGH 7 AM. A QUICK
INCH OF NEW SNOW CAN BE EXPECTED WITH VISIBILITIES REDUCED TO
LESS THAN ONE HALF OF A MILE AT TIMES. THIS WILL LEAD TO SNOW
COVERED AND SLIPPERY ROADS THIS MORNING.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:08 AM ESTSmall Craft Advisory for Hazardous SeasCAR3 hr
Mar 9, 2:33 PM ESTSmall Craft Advisory for Hazardous SeasCAR13 hr

Nearby

Small Craft Advisories in Maine, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.